Arizona, 2012Dust Storm and High Wind in Arizona, January 21, 2012
January 21, 2012 · NWS FGZ · 9 events in 6 counties and zones
A strong trough of low pressure brought strong winds, snow, and rain to northern Arizona. Blowing snow and dust impacted travel along Interstate 40 east of Flagstaff to the New Mexico Boarder.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong trough of low pressure brought strong winds, snow, and rain to northern Arizona. Blowing snow and dust impacted travel along Interstate 40 east of Flagstaff to the New Mexico Boarder. Snow covered roads also impacted travel over the high country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jan 21, 9:51 AM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 21, 9:51 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
951 AM MST SAT JAN 21 2012
.SYNOPSIS...A WEATHER DISTURBANCE WILL BRING VERY WINDY CONDITIONS TO
THE AREA TODAY. AREAS OF RAIN AND SNOW WILL AFFECT NORTHERN AND
CENTRAL ARIZONA...WITH ACCUMULATING SNOW ABOVE 6000 TO 7000 FEET
TODAY LOWERING TO 5500 TO 6500 FEET THIS EVENING. A STRONGER
DISTURBANCE WILL BRING ANOTHER CHANCE OF RAIN AND SNOW BY LATE
MONDAY THROUGH TUESDAY.
&&
.UPDATE...
WIND SPEEDS HAVE PICKED UP THIS MORNING... ESPECIALLY IN NORTHERN
AND WESTERN PORTIONS OF AZ. ADDITIONALLY... A COUPLE OF STATIONS
IN NORTHWEST AZ HAVE RECORDED A LITTLE PRECIP. PRECIP CHANCES WERE
INCREASED FOR TODAY... ESPECIALLY NORTH OF INTERSTATE 40. PRECIP
AMOUNTS WERE LARGELY LEFT UNCHANGED.
&&
.PREVIOUS DISCUSSION /410 AM MST/... CURRENT NETWORK RADARS SHOW THE
MAIN FRONTAL BAND OF SHOWERS PUSHING INTO CENTRAL AND EASTERN
CALIFORNIA THIS MORNING. A SECONDARY AREA OF LIGHT SHOWERS HAS
DEVELOPED WELL EAST OF THE FRONTAL BAND OVER NORTHWEST
ARIZONA...WITH LIGHT PRECIPITATION FORECAST TO BEGIN OVER THE
KAIBAB PLATEAU BY AROUND 7 AM.
WINDS TODAY...WINDS WILL STILL BECOME QUITE STRONG...BUT WILL BE
HAMPERED BY CLOUD COVER...AND PRECIPITATION LOADING. THE HIGH WIND
WATCH OVER THE KAIBAB PLATEAU AND MARBLE AND GLEN CANYONS WAS
DOWNGRADED TO A WIND ADVISORY. THE WINDIEST AREAS WILL LIKELY BE
EAST OF THE SAN FRANCISCO PEAKS AND THE KAIBAB PLATEAU AND EASTERN
SECTIONS OF THE WESTERN AND EASTERN MOGOLLON RIM.
RAIN AND SNOW TODAY...THE BEST DYNAMICS AND LIFT...AND SATURATION
WILL BE OVER PORTIONS OF THE KAIBAB PLATEAU AND BLACK MESA. THE
KAIBAB PLATEAU IS FORECAST TO SEE THE HEAVIEST PRECIPITATION LATER
ON TODAY...AND FOR THAT REASON A SNOW ADVISORY WAS ISSUED ABOVE 5500
FEET. SNOW LEVELS ARE FORECAST TO START AT AROUND 6500 TO 7000 FEET
AND LOWER TO AROUND 5500 FEET BY THIS EVENING.
ANOTHER STRONGER...COLDER...AND BETTER SATURATED STORM SYSTEM IS DUE
FOR LATE MONDAY INTO TUESDAY. THIS SYSTEM HAS A BETTER POTENTIAL FOR
PRODUCING HEAVIER SNOWFALL AMOUNTS...AND AFFECTING TRAVEL.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT LOWERING CLOUD CIGS AND
INCREASING CHANCES FOR SHOWERS TODAY...WITH DETERIORATING CIGS/VIS
IN SHOWERS. WIDESPREAD MVFR/IFR CONDITIONS WILL DEVELOP BY 20Z-22Z
FROM KFLG NORTH AND WEST...SPREADING EASTWARD AFT 00Z. SNOW LEVELS
WILL REMAIN ABOVE 7000 FT MSL THROUGH MUCH OF THE DAY...DROPPING TO
6000-6500 FT MSL FROM KFLG NORTHWARD AFT 00Z.
IN ADDITION...SOUTHWEST WINDS WILL INCREASE TO 20-30 KTS GUSTING
35-40 KTS. THE STRONGEST WINDS ARE EXPECTED DOWNWIND OF THE KAIBAB
PLATEAU AND SAN FRANCISCO PEAKS WHERE GUSTS WILL APPROACH 50 KTS
THROUGH 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM UNTIL 8 PM MST TODAY FOR ZONES
AZZ004>007- 009>017-039-040-104>107-109>117-139-140.
WINTER WEATHER ADVISORY FROM 11 AM TODAY UNTIL 5 AM MST SUNDAY FOR
ZONES AZZ004-104.
&&
PUBLIC...TC/AT
AVIATION...MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jan 21, 7:12 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
712 AM MST SAT JAN 21 2012
AZZ004>018-037>040-221145-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
712 AM MST SAT JAN 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL DEVELOP TODAY AS A COLD FRONT
APPROACHES NORTHERN ARIZONA. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY
FROM THE MOGOLLON RIM NORTHWARD AND A WIND ADVISORY IS IN EFFECT.
THE HIGH WIND WATCH OVER THE KAIBAB PLATEAU AND MARBLE AND GLEN
CANYONS WAS DOWNGRADED TO A WIND ADVISORY. THE WINDIEST AREAS
TODAY WILL LIKELY BE JUST EAST OF THE SAN FRANCISCO PEAKS AND THE
KAIBAB PLATEAU. THE BEST AREA FOR THE HEAVIEST PRECIPITATION TODAY
WILL BE OVER THE KAIBAB PLATEAU...AND FOR THAT REASON A SNOW
ADVISORY WAS ISSUED ABOVE 5500 FEET. SNOW LEVELS ARE FORECAST TO
START AT AROUND 6500 TO 7000 FEET AND LOWER TO AROUND 5500 FEET BY
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONGER...COLDER...AND MORE MOIST STORM SYSTEM IS DUE
FOR LATE MONDAY INTO TUESDAY. THIS SYSTEM HAS A BETTER POTENTIAL
FOR PRODUCING HEAVIER SNOWFALL AMOUNTS...AND AFFECTING TRAVEL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
6 high wind, 2 dust storm, 1 winter weather. Local standard time, as filed.
Winter Weather, Western Mogollon Rim
- When
- January 21, 12:00 PM MST to 11:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Public
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Snow covered roads and unsafe winter driving lead to at least ten slide offs and collisions in the Flagstaff area on Interstate 40. At least one vehicle rolled over and one person had to be extracted and was transported to the Flagstaff Medical Center. There were also multiple slide offs and collisions on Interstate 17 near Flagstaff. Both Interstates were blocked for a while. The east bound lanes of I-40 were backed up for as much as 10 miles. State Highway 64 north of Williams was also close for a time due to the weather.
High Wind, Little Colorado River Valley in Coconino County
- When
- January 21, 2:00 PM MST to 5:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
An ADOT wind sensor at Two Guns recorded sustained winds above 40 MPH and/or wind gusts above 58 MPH for close to three hours. The peak wind gust was 71 MPH. The peak wind gust in Leupp was 70 MPH. Wupatki reported a peak wind gust of 59 MPH.
Dust Storm, Little Colorado River Valley in Coconino County
- When
- January 21, 2:30 PM MST to 5:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Blowing dust, sand, and snow caused white/brown out conditions along Interstate 40 near Winslow. The visibility dropped to near zero at times. State police escorted travelers through this section of Interstate.
Dust Storm, Little Colorado River Valley in Navajo County
- When
- January 21, 2:30 PM MST to 5:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
Blowing dust, sand, and snow caused white/brown out conditions along Interstate 40 near Winslow. The visibility dropped to near zero at times. State police escorted travelers through this section of Interstate.
High Wind, Eastern Mogollon Rim
- When
- January 21, 3:15 PM MST to 6:15 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A wind sensor in Linden recorded sustained winds above 40 MPH and/or wind gusts above 58 MPH for close to three hours. The peak wind gust was 69 MPH. THe Mogollon Airpark reported a peak wind gust of 60 MPH.
High Wind, Little Colorado River Valley in Apache County
- When
- January 21, 4:00 PM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
A wind sensor in Concho recorded sustained winds above 40 MPH and/or wind gusts above 58 MPH for close to three hours. The peak wind gust was 62 MPH.
High Wind, Little Colorado River Valley in Navajo County
- When
- January 21, 4:00 PM MST to 5:15 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS in Winslow recorded sustained winds above 40 MPH and/or wind gusts above 58 MPH for a little over an hour. The peak wind gust was 59 MPH.
High Wind, Coconino Plateau
- When
- January 21, 4:00 PM MST to 5:00 PM MST
- Where
- Coconino Plateau forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
A wind sensor in Fraziers Well recorded sustained winds above 40 MPH and/or wind gusts above 58 MPH for close to an hour. The peak wind gust was 61 MPH.
High Wind, Western Mogollon Rim
- When
- January 21, 4:00 PM MST to 6:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Two different wind sensors in Doney Park (northeast of Flagstaff on the lee side of the San Francisco Peaks) reported peak wind gusts of 61 MPH.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360715, 361404, 360705, 360706, 361407, 361401, 361403, 361406, 361420.